Alert archive / Tennessee / Special Weather Statements in 2019

Special Weather Statement, NWS Morristown, TN

August 22, 2019Johnson County, Sullivan County, Washington County, Tennessee; Scott County, City of Bristol, Virginia

NWS Morristown, TN issued this special weather statement at Aug 22, 2019, 11:10 PM EDT for Johnson County, Sullivan County, Washington County, Tennessee; Scott County, City of Bristol, Virginia. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2019, 11:10 PM EDT (03:10 UTC)
Expired
Aug 23, 2019, 12:15 AM EDT
In force
65 min
Issued by
NWS Morristown, TN

Counties Johnson County, TN, Sullivan County, TN, Washington County, TN, City of Bristol, VA, Scott County, VA

The radar

The Knoxville radar (KMRX), 112 km from the middle of the area, began a volume at 03:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 3.2 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2019-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 129 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2019-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
129 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
1402 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

506 
WWUS84 KMRX 230310
SPSMRX

Special Weather Statement
National Weather Service Morristown TN
1110 PM EDT Thu Aug 22 2019
 
TNZ016>018-044-046-VAZ005-006-008-230415-
Sullivan TN-Washington TN-Northwest Carter TN-Hawkins TN-Johnson TN-
Washington VA-Scott VA-Russell VA-
1110 PM EDT Thu Aug 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR SULLIVAN...NORTHEASTERN
HAWKINS...NORTHEASTERN WASHINGTON...NORTHWESTERN JOHNSON...NORTHERN
CARTER...SOUTHWESTERN RUSSELL...SOUTHEASTERN SCOTT AND SOUTHWESTERN
WASHINGTON COUNTIES AND THE CITY OF BRISTOL UNTIL 1215 AM EDT...

At 1110 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gate City to near Colonial Heights to near
Midway. Movement was northeast at 25 mph.

Winds in excess of 45 mph will be possible with these storms.

Locations impacted include...
Johnson City, Kingsport, Bristol Tn, Bristol Va, Elizabethton,
Mountain City, Gate City, Jonesborough, Weber City, Central,
Spurgeon, Midway, Colonial Heights, Gray, Oak Grove, Walnut Hill,
Church Hill, Mount Carmel, Bluff City and Watauga.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3694 8217 3666 8200 3647 8179 3627 8247
      3644 8264 3665 8276
TIME...MOT...LOC 0310Z 246DEG 21KT 3664 8269 3647 8259 3632 8243 

$$

DH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this special weather statement went out at Aug 22, 9:04 PM EDT, 2 hours 6 minutes earlier.

Area forecast discussion, Aug 22, 9:04 PM EDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
904 PM EDT Thu Aug 22 2019

.DISCUSSION...
Scattered showers and thunderstorms continue this evening with
greatest coverage across the central valley and mountain
foothills. According to RAP forecast analysis, this is in a
location of low-level convergence and upper-level divergence. A
weak jet streak and diffluent flow aloft is resulting in upper
divergence supporting deep lift with a converging 850mb flow of
about 20 kt. This is expected to shift northeast overnight with
near term guidance suggesting the 850mb flow increasing. This will
result in greater boundary layer convergence across NE TN and SW
VA between 09z and 12z Friday. The severe weather threat appears
very low, but a few thunderstorms could have gusty winds with
850mb flow forecast to be near 30 kt. The main hazard will be
heavy rainfall which may result in isolated flash flooding
concerns late tonight and early Friday morning across NE TN and SW
VA. PW values will be high, near 1.9 inches which is near the max
of climatology for this area, and flow will be nearly parallel to
the southward moving frontal boundary approaching the region later
Friday. Numerous showers and thunderstorms are expected on Friday
ahead of this frontal boundary with greatest coverage across the
northern two-thirds of the forecast area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             73  89  72  88 /  50  60  40  70
Knoxville McGhee Tyson Airport, TN  71  86  69  86 /  60  60  50  50
Oak Ridge, TN                       72  86  68  86 /  50  60  40  30
Tri Cities Airport, TN              69  82  65  81 /  60  70  50  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

JB
Hazardous weather outlook, Aug 22, 9:04 PM EDT, 2 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
904 PM EDT Thu Aug 22 2019

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-240115-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
904 PM EDT Thu Aug 22 2019 /804 PM CDT Thu Aug 22 2019/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Tonight

A couple of strong to marginally severe storms will be possible
early tonight with gusty winds being the main threat. Heavy
rainfall and localized flash flooding could be possible tonight
with any stronger storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms with locally heavy rainfall may result in isolated
flash flooding on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time. Reports of
severe weather or flooding are encouraged and may be made on our
website at www.weather.gov/mrx/.

In the hours before

Local storm report, Aug 22, 8:03 PM EDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
803 PM EDT THU AUG 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     TSTM WND DMG     4 S MASCOT              36.02N 83.77W
08/22/2019                   KNOX               TN   LAW ENFORCEMENT

            SEVERAL TREES AND POLES DOWN. POWER OUTAGES
            REPORTED.

&&

DH
Local storm report, Aug 22, 8:46 PM EDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
846 PM EDT THU AUG 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND DMG     4 NE SEVIERVILLE        35.93N 83.51W
08/22/2019                   SEVIER             TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN AROUND THE KODAK AREA.

&&

DH
Special weather statement, Aug 22, 8:59 PM EDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Morristown TN
859 PM EDT Thu Aug 22 2019

TNZ041-073-074-230200-
Cocke Smoky Mountains TN-Sevier Smoky Mountains TN-North Sevier TN-
859 PM EDT Thu Aug 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COCKE AND SOUTHEASTERN
SEVIER COUNTIES UNTIL 1000 PM EDT...

At 859 PM EDT, Doppler radar was tracking a strong thunderstorm near
Gatlinburg, moving east at 25 mph.

Pea size hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Sevierville, Gatlinburg, Pigeon Forge, Smoky Mountains-Newfound Gap,
Smoky Mountains-Balsam Mountain, Pittman Center, Cosby, Hartford,
Great Smoky Mountains National Park, Max Patch and Waterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3560 8358 3586 8352 3584 8328 3582 8326
      3584 8322 3581 8295 3579 8296 3577 8299
      3579 8308 3577 8311 3577 8316 3573 8319
      3572 8325 3569 8326 3566 8330 3566 8334
      3562 8340 3561 8344 3558 8348
TIME...MOT...LOC 0059Z 274DEG 22KT 3569 8342

DH
Special weather statement, Aug 22, 9:16 PM EDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Morristown TN
916 PM EDT Thu Aug 22 2019

TNZ040-041-043-070-230215-
Cocke Smoky Mountains TN-Jefferson TN-Northwest Cocke TN-
Southeast Greene TN-
916 PM EDT Thu Aug 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFFERSON...COCKE
AND SOUTH CENTRAL GREENE COUNTIES UNTIL 1015 PM EDT...

At 915 PM EDT, Doppler radar was tracking a strong thunderstorm over
Newport, moving east at 20 mph.

Winds in excess of 45 mph will be possible with this storm.

Locations impacted include...
Newport, Baneberry, Parrottsville, Bybee, Del Rio, Chestnut Hill,
Round Mountain, Hartford and Max Patch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3584 8328 3590 8331 3592 8337 3609 8327
      3605 8302 3600 8296 3603 8288 3601 8274
      3600 8278 3597 8277 3593 8281 3595 8288
      3593 8292 3592 8292 3588 8290 3587 8292
      3584 8292 3577 8299 3579 8308 3577 8315
TIME...MOT...LOC 0115Z 284DEG 16KT 3593 8322

DH
Special weather statement, Aug 22, 10:46 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Morristown TN
1046 PM EDT Thu Aug 22 2019

TNZ017-042-044-046-230345-
Sullivan TN-Washington TN-Northwest Greene TN-Northwest Carter TN-
1046 PM EDT Thu Aug 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SULLIVAN...WASHINGTON...
NORTHEASTERN GREENE AND NORTHWESTERN CARTER COUNTIES UNTIL 1145 PM
EDT...

At 1046 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Jonesborough, or 14 miles northeast of Greeneville,
moving northeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Johnson City, Kingsport, Bristol Tn, Elizabethton, Jonesborough,
Central, Spurgeon, Midway, Colonial Heights, Gray, Oak Grove, Walnut
Hill, Bluff City, Watauga, Leesburg, Limestone, Avondale, Davy
Crockett Birthplace, Hunter and Morril's Cave.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3619 8266 3635 8277 3660 8231 3659 8217
      3641 8205
TIME...MOT...LOC 0246Z 241DEG 22KT 3631 8264

DH
Special weather statement, Aug 22, 11:10 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Morristown TN
1110 PM EDT Thu Aug 22 2019

TNZ016>018-044-046-VAZ005-006-008-230415-
Sullivan TN-Washington TN-Northwest Carter TN-Hawkins TN-Johnson TN-
Washington VA-Scott VA-Russell VA-
1110 PM EDT Thu Aug 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR SULLIVAN...NORTHEASTERN
HAWKINS...NORTHEASTERN WASHINGTON...NORTHWESTERN JOHNSON...NORTHERN
CARTER...SOUTHWESTERN RUSSELL...SOUTHEASTERN SCOTT AND SOUTHWESTERN
WASHINGTON COUNTIES AND THE CITY OF BRISTOL UNTIL 1215 AM EDT...

At 1110 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gate City to near Colonial Heights to near
Midway. Movement was northeast at 25 mph.

Winds in excess of 45 mph will be possible with these storms.

Locations impacted include...
Johnson City, Kingsport, Bristol Tn, Bristol Va, Elizabethton,
Mountain City, Gate City, Jonesborough, Weber City, Central,
Spurgeon, Midway, Colonial Heights, Gray, Oak Grove, Walnut Hill,
Church Hill, Mount Carmel, Bluff City and Watauga.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3694 8217 3666 8200 3647 8179 3627 8247
      3644 8264 3665 8276
TIME...MOT...LOC 0310Z 246DEG 21KT 3664 8269 3647 8259 3632 8243

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 8:16 PM EDTAreal Flood AdvisoryMRXBlount, McMinn, Monroe94 min
Aug 22, 8:30 PM EDTSevere Thunderstorm WarningMRXCocke, Jefferson, Sevier45 min
Aug 22, 8:59 PM EDTSpecial Weather StatementMRXSevier61 min
Aug 22, 9:16 PM EDTSpecial Weather StatementMRXCocke59 min
Aug 22, 10:46 PM EDTSpecial Weather StatementMRXSullivan, Washington59 min
Aug 23, 1:59 PM EDTSpecial Weather StatementMRXMcMinn46 min
Aug 23, 2:27 PM EDTSpecial Weather StatementMRXMonroe48 min
Aug 23, 2:30 PM EDTSevere Thunderstorm WarningMRXMcMinn, Monroe45 min
Aug 23, 4:35 PM EDTSpecial Weather StatementMRXKnox40 min
Aug 23, 6:40 PM EDTSpecial Weather StatementMRXGrainger50 min
Aug 23, 7:40 PM EDTSpecial Weather StatementMRXAnderson, Morgan50 min
Aug 23, 7:48 PM EDTAreal Flood AdvisoryMRXAnderson, Morgan, Scott3 hr
Aug 23, 12:02 AM EDTSpecial Weather StatementMRXWashington, City of Bristol58 min
Aug 23, 3:07 PM EDTSpecial Weather StatementMRXCherokee38 min

Nearby

Special Weather Statements in Tennessee, 2019Special Weather Statements in Virginia, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.